Opioid related deaths and emergency room prescribing

Today the United States Centre for Disease Control issued an early release of an article to be published in it’s Morbidity and Mortality Weekly Review (MMWR). The title is Vital Signs: Overdoses of Prescription Opioid Pain Relievers – United States 1999 – 2008, and the content is startling. Overdose deaths due to prescription opioid pain relievers are almost as common as deaths due to motor vehicle collision (36,450 vs 39,973 for 2008).

You heard correctly, your cause of death is now equally likely to be from either a motor vehicle collision or an overdose of prescribed narcotics. If you worry about dangerous drivers on the roads, you should also worry about dangerous prescribers in the hospital.

In the emergency room we are faced with a difficult dilema, confronted with acute pain, but uncertain of risk to the patient when we prescribe narcotic pills. This is risky business. My own feeling is that we should be very aggressive about the control of acute pain within our departments. When we send patients home with narcotic pain pills we should send them with a very small supply, and instructions for close follow-up with a provider they know who can follow them along over time.

There are ways to assess the risk to patients when they commence on opioid medications. Dr. Douglas Gourlay’s paper Universal Precautions in Pain Control is a must read for anyone who ever writes for opioid medications. However, with even the best of training and the best of intentions our interactions with patients in the emergency department are fleeting. We have no capacity to follow patients along, to assess their risk and response over time. As prescribers of opioids medications pills that flowed from our pen have killed people. We must be cognizant of this, reduce the risk for our patients and confine our prescribing to agressive relief of acute pain within our department, and short bridging therapy until the patient can be reassessed by their own family physician. To do otherwise exposes our patient to unacceptable risk.

Big Fat Airway Nightmares

It’s Friday, it’s 10PM, your shift is ending in an hour and the weekend beckons. The medic phone rings, they’re bringing you an obese man with a poly-drug overdose; nortryptilline, diazepam, venlafaxine, and trazadone. They tell you that the patient is sleepy with a lowish BP of 100/60 but seems okay.

5 minutes later the medics crash through the door, the patient is totally flat on the gurney, they are bagging him but can’t get effective air movement, the patients nose and fingers are somewhere between purple and black in colour. ‘Respiratory collapse in the car doc!’ the medic shouts, ‘I can’t bag him!’ The patient looks to be about 5’7″ and you estimate a weight of about 400lbs. His neck is short to the point of being non-existent. What do you do now?

The crash difficult airway is a not-uncommon scenario in the emergency department. This presents us with the absolute worst airway situation; the patient is hypoxic and near to death, the airway is difficult and we have had no time to prepare for a nuanced attempt at airway management. We all know by looking at this patient with a BMI above 40 and no neck that the airway is going to be a challenge, and that cricothyrotomy will be equally or more difficult.

Different providers in different specialties have different approaches to this sort of scenario, here’s what I do.

Step 1 in the management of this patient is to recognize the nightmarishness of the situation and put out an overhead call for help. Unfortunately in many community hospitals on a Friday evening there may be no other doctors around to join you on your sinking ship.

Step 2 is to temporize. You must improve the patients oxygenation by any means necessary to prevent imminent death. In an obese patient like this one sit the patient up and try a BVM breath with one person dedicated to holding the mask and another to bagging. If you are able to move air you will likely be able to reoxygenate the patient this way and allow yourself a reasonable attempt at intubation. If you are unsuccessful at moving air you should place a supraglottic device. My personal preference is an intubating LMA.

The LMA can be placed quickly and easily and with no need to visualize the difficult airway at all. It offers an excellent chance of successfully reoxygenating the patient. The intubating LMA allows subsequent definitive control of the airway and is easy to use with a little practice.

Step 3, by now hopefully the patient is reoxygenated and the acral areas are fading from black to purple to blue to pink. I personally use video laryngoscopy for the majority of my intubations and that would be my first choice here. Patients with overdose have a tendency to vomit during intubation and I prefer to intubate them in the seated position to try to minimize this risk. It is not uncommon in a patient like this to get a decent epiglottis view and a partial cords view but have a difficult time passing the tube. If this happens I would suggest passing a bougie under direct visualization and then passing the tube over-top (also under direct visualization).

Step 4 is when all of the above fails you must do a surgical airway. No one will want to do a surgical airway in this patient, it will be difficult, but if your supraglottic devices and intubation attempt have failed it needs to be done. The worst thing that could happen to a patient like this is repeated futile attempts at intubation once that option has failed. If you need step 4 use your ultrasound to find the trachea and cut, and know that your weekend is probably shot.

If anyone else has a different approach please share it in the comments section!